Georgia, 2015

Damaging Wind in Georgia, August 13, 2015

August 13, 2015 · NWS FFC · 1 event in 1 county or zone

Strong afternoon heating and abundant low-level moisture combined to produce isolated severe thunderstorms in portions of Central Georgia during the late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Strong afternoon heating and abundant low-level moisture combined to produce isolated severe thunderstorms in portions of Central Georgia during the late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 13, 2:16 PM EST, 2 hours 37 minutes earlier.

Area forecast discussion, Aug 13, 2:16 PM EST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
316 PM EDT THU AUG 13 2015

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
CURRENT RADAR LOOP SHOWS SHOWERS AND ISOLATED THUNDERSTORMS
ACROSS THE AREA THIS AFTERNOON. THESE SHOWERS STARTED A BIT
EARLIER THAN ORIGINALLY EXPECTED AND HAVE GROWN OVER THE PAST FEW
HOURS. THEY SHOULD CONTINUE THROUGH THIS EVENING AND DIMINISH
AROUND SUNSET. MOISTURE CONTINUE TO INCREASE IN THE SHORT TERM SO
SHOULD SEE MORE ISOLATED TO SCATTERED SHRA/TSRA FRIDAY AS WELL.
EXPECTING A BIT MORE CLOUD COVER OVERNIGHT. ALSO EXPECTING A BIT
LESS INSTABILITY FRIDAY SO ANY THUNDERSTORMS THAT DO DEVELOP
SHOULD ALSO STAY BELOW SEVERE LIMITS.

01

.LONG TERM /SATURDAY THROUGH THURSDAY/...
TRENDS FOR THE LONG TERM REMAIN THE SAME. ALTHOUGH SOMEWHAT WEAKER
COMPARED TO YESTERDAY...THERE STILL IS SOME EVIDENCE OF AN UPPER
LEVEL DISTURBANCE AT THE BEGINNING OF THE EXTENDED THAT WILL HELP TO
KEEP THE RAIN CHANCES AROUND FOR NORTH GEORGIA. BY THE END OF THE
WEEKEND...BETTER MOISTURE RETURNS TO CENTRAL GEORGIA AND THUS
SPREADING CHANCE POPS TO MUCH OF CENTRAL GEORGIA. AS THE MOISTURE
SPREADS NORTHWARD AND A WEAK UPPER WAVE AFFECTS THE CWA
MONDAY...THESE CHANCE POPS SPREAD TO THE WHOLE CWA. TOWARDS THE
MIDDLE OF THE WORK WEEK THOUGH...THE GFS AND ECMWF BEGIN TO DIVERGE
WITH THE ECMWF KEEPING A WEAK TROUGH AND BETTER MOISTURE OVER THE
SOUTHEAST WHILE THE GFS PUSHES THE DEEPER MOISTURE AND TROUGH
EASTWARD. GIVEN DIFFERENCES...HAVE LEANED TOWARDS PERSISTENCE WITH
THE GENERIC...NEAR CLIMO POPS. THE PREVIOUS DISCUSSION FOLLOWS...

11

LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
FORECAST LOOKS TO BE CHARACTERIZED BY A RATHER STAGNANT AIRMASS
AND THE TYPICAL SUMMERTIME DIURNAL/OROGRAPHIC ENHANCED CONVECTION
AS THE REGION WILL BE WITHOUT ANY CLEAR SYNOPTIC SCALE FORCING
MECHANISM THRU THE WEEKEND. EASTERLY LOW LEVEL FETCH SHOULD ALLOW
FOR MOISTURE TRANSPORT OFF THE ATLANTIC AND ANY INSTABILITY
AVAILABLE FOR SHOWER AND STORM CHANCES SHOULD MAINLY PERTAIN TO
THE FAR NORTH AND PORTIONS OF CENTRAL GA FOR SATURDAY AND
SUNDAY...THEN CHANCES EXPANDING AREA-WIDE FOR THE WORKWEEK. SOME
WEAK IMPULSES IN THE UPPER FLOW MAY PROVIDE SOME EXTRA FOCUS FOR
DEVELOPMENT MONDAY THRU WED THOUGH SOME DISCREPANCIES EXIST IN THE
MODEL SOLUTIONS. NO BIG SWINGS IN TEMPERATURES EXPECTED...BUT
MAGNITUDES SHOULD STAY NEAR NORMS TO SLIGHTLY BELOW FOR THE
MAJORITY OF THE PERIOD THEN A TAD WARMER BY MIDWEEK.

BAKER

&&

.AVIATION...
18Z UPDATE...
SHOWERS WITH ISOLATED THUNDERSTORMS ACROSS THE AREA BUT NOTHING
SEVERE. THESE SHOWERS SHOULD CONTINUE THROUGH THE AFTERNOON THEN
DIMINISH AROUND 00Z. THESE SHOWERS ARE VERY ISOLATED AT THE MOMENT
SO NOT PUTTING THEM IN EVERY TAF BUT THEY ARE AFFECTING A FEW OF
THE ATL AREA TAFS. WINDS ARE MAINLY OUT OF THE EAST TO SE IN THE
5-10KT RANGE. WILL SEE SOME HIGHER GUST IN AND AROUND SHRA/TSRA
ACTIVITY. CEILINGS ARE SCT TO BKN IN THE 3000-6000FT RANGE AND
SHOULD STAY ABOVE VFR MINIMUMS. NO RESTRICTIONS TO VSBYS EXPECTED.

//ATL CONFIDENCE...18Z UPDATE...
CONFIDENCE MEDIUM TO HIGH ON ALL ELEMENTS.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          69  90  68  91 /  20  20  10  10
ATLANTA         71  90  70  89 /  20  20  20  10
BLAIRSVILLE     64  83  64  82 /  20  30  20  20
CARTERSVILLE    68  90  67  89 /  20  20  20  10
COLUMBUS        72  93  71  92 /  30  20  20  20
GAINESVILLE     70  89  69  87 /  20  20  20  10
MACON           70  93  68  92 /  30  20  20  20
ROME            68  90  67  89 /  10  20  20  20
PEACHTREE CITY  69  90  67  89 /  20  20  20  10
VIDALIA         71  93  70  91 /  30  30  20  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...01
LONG TERM....11
AVIATION...01
Hazardous weather outlook, Aug 13, 3:53 PM EST, 1 hour before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
453 PM EDT THU AUG 13 2015

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-141200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
453 PM EDT THU AUG 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS EVENING AND TONIGHT...

...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE PARTS
OF NORTH AND CENTRAL GEORGIA INTO THIS EVENING...

WEATHER HAZARDS EXPECTED...
BRIEF GUSTY WINDS... OCCASIONAL CLOUD TO GROUND LIGHTNING AND
LOCALLY HEAVY DOWNPOURS ARE THE MAIN STORM THREATS. SLOW MOVING
STORMS COULD RESULT IN MINOR FLOODING ALONG LOW LYING...
FLOOD PRONE AREAS.

DISCUSSION...
AN UPPER DISTURBANCE WILL INTERACT WITH SUFFICIENT ATLANTIC MOISTURE
AND INCREASING INSTABILITY DURING DAYTIME HEATING TO PRODUCE
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THROUGH MID TO LATE
EVENING. SEVERE STORMS ARE NOT EXPECTED AND CONVECTION SHOULD END BY
10 PM WITH LOSS OF DAYTIME HEATING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SLIGHT TO LOW END CHANCES OF THUNDERSTORMS ARE POSSIBLE WITH
DAYTIME HEATING FOR PORTIONS OF THE AREA THROUGH THE
WEEKEND. CHANCES LOOK TO INCREASE SOMEWHAT GOING INTO THE WORK
WEEK AS SOME WEAK UPPER DISTURBANCES COULD AID IN COVERAGE OF
DEVELOPMENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 13, 3:45 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
445 PM EDT THU AUG 13 2015

GAZ031-032-043-132130-
COBB GA-PAULDING GA-DOUGLAS GA-
445 PM EDT THU AUG 13 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COBB...SOUTHEASTERN
PAULDING AND NORTHERN DOUGLAS COUNTIES UNTIL 530 PM EDT...

AT 444 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS EXTENDING FROM
NEAR DALLAS TO NEAR DOUGLASVILLE...THAT WERE NEARLY STATIONARY.

  HAZARD...FREQUENT LIGHTNING AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY.
           ELECTRICAL APPLIANCES SHOULD NOT BE USED UNLESS IN AN
           EMERGENCY. LOCALIZED FLOODING IN LOW LYING AND POOR
           DRAINAGE AREAS IS ALSO LIKELY. MOTORISTS SHOULD SLOW DOWN
           AND BE PREPARED FOR POSSIBLE LOSS OF CONTROL DUE TO
           HYDROPLANING. WHEN WATER COVERS THE ROAD...REMEMBER TO
           TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
DALLAS...POWDER SPRINGS...AUSTELL...HIRAM...NEW HOPE AND BROWNSVILLE.

LAT...LON 3400 8472 3381 8465 3375 8482 3396 8489
TIME...MOT...LOC 2044Z 195DEG 6KT 3393 8479 3380 8476
Special weather statement, Aug 13, 3:48 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
448 PM EDT THU AUG 13 2015

GAZ033-034-045-132130-
DEKALB GA-NORTH FULTON GA-GWINNETT GA-
448 PM EDT THU AUG 13 2015

...SIGNIFICANT WEATHER ADVISORY FOR DEKALB...SOUTHERN NORTH FULTON
AND WESTERN GWINNETT COUNTIES UNTIL 530 PM EDT...

AT 448 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS EXTENDING FROM
NEAR CHAMBLEE TO NEAR CANDLER-MCAFEE...AND MOVING NORTHEAST AT 5 MPH.

  HAZARD...FREQUENT LIGHTNING AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY.
           ELECTRICAL APPLIANCES SHOULD NOT BE USED UNLESS IN AN
           EMERGENCY. LOCALIZED FLOODING IN LOW LYING AND POOR
           DRAINAGE AREAS IS ALSO LIKELY. MOTORISTS SHOULD SLOW DOWN
           AND BE PREPARED FOR POSSIBLE LOSS OF CONTROL DUE TO
           HYDROPLANING. WHEN WATER COVERS THE ROAD...REMEMBER TO
           TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
ATLANTA...DECATUR...SANDY SPRINGS...DUNWOODY...CHAMBLEE...NORCROSS...
DORAVILLE...CLARKSTON...STONE MOUNTAIN...AVONDALE ESTATES...PINE
LAKE...NORTH ATLANTA...MIDTOWN...DRUID HILLS...NORTH DECATUR...
CANDLER-MCAFEE...BELVEDERE PARK...GRANT PARK-ZOO ATLANTA...TUCKER AND
NORTH DRUID HILLS.

LAT...LON 3393 8442 3396 8423 3364 8413 3365 8422
      3363 8423 3363 8424 3365 8425 3365 8434
      3366 8437
TIME...MOT...LOC 2048Z 234DEG 5KT 3390 8434 3367 8425
Special weather statement, Aug 13, 4:27 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
527 PM EDT THU AUG 13 2015

GAZ042-052-132200-
HEARD GA-CARROLL GA-
527 PM EDT THU AUG 13 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HEARD AND
SOUTHWESTERN CARROLL COUNTIES UNTIL 600 PM EDT...

AT 527 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS EXTENDING FROM
NEAR BOWDON TO NEAR ROOPVILLE...AND MOVING SOUTHWEST AT 5 MPH.

  HAZARD...WINDS UP TO 40 MPH...FREQUENT LIGHTNING AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
           NOT BE USED UNLESS IN AN EMERGENCY. LOCALIZED FLOODING IN
           LOW LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY.
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
           LOSS OF CONTROL DUE TO HYDROPLANING. WHEN WATER COVERS
           THE ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
BOWDON...EPHESUS...ROOPVILLE...LOWELL...TYUS...ROOSTERVILLE AND
BLACKJACK MOUNTAIN.

LAT...LON 3354 8530 3352 8504 3339 8505 3338 8529
      3352 8531
TIME...MOT...LOC 2127Z 027DEG 5KT 3348 8526 3349 8508
Special weather statement, Aug 13, 4:29 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
529 PM EDT THU AUG 13 2015

GAZ034-132200-
GWINNETT GA-
529 PM EDT THU AUG 13 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GWINNETT COUNTY UNTIL 600
PM EDT...

AT 529 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS EXTENDING FROM
NEAR DORAVILLE TO NEAR BERKELEY LAKE TO LILBURN...AND MOVING EAST AT
10 MPH.

  HAZARD...WINDS UP TO 40 MPH...FREQUENT LIGHTNING AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
           NOT BE USED UNLESS IN AN EMERGENCY. LOCALIZED FLOODING IN
           LOW LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY.
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
           LOSS OF CONTROL DUE TO HYDROPLANING. WHEN WATER COVERS
           THE ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
DULUTH...LILBURN...NORCROSS...BERKELEY LAKE AND MECHANICSVILLE.

LAT...LON 3402 8408 3387 8406 3388 8416 3389 8422
      3392 8426 3394 8427 3396 8427 3399 8419
TIME...MOT...LOC 2129Z 271DEG 10KT 3394 8429 3395 8418 3389 8415
Special weather statement, Aug 13, 4:36 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
536 PM EDT THU AUG 13 2015

GAZ046-048-132200-
NEWTON GA-ROCKDALE GA-
536 PM EDT THU AUG 13 2015

...SIGNIFICANT WEATHER ADVISORY FOR NEWTON AND SOUTHEASTERN ROCKDALE
COUNTIES UNTIL 600 PM EDT...

AT 536 PM EDT...A STRONG THUNDERSTORM WAS NEAR PORTERDALE...OR NEAR
COVINGTON...MOVING NORTHEAST AT 5 MPH.

  HAZARD...WINDS UP TO 40 MPH...FREQUENT LIGHTNING AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
           NOT BE USED UNLESS IN AN EMERGENCY. LOCALIZED FLOODING IN
           LOW LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY.
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
           LOSS OF CONTROL DUE TO HYDROPLANING. WHEN WATER COVERS
           THE ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
CONYERS...COVINGTON...OXFORD...PORTERDALE...GEORGIA INTERNATIONAL
HORSE PARK AND ALMON.

LAT...LON 3353 8396 3359 8401 3369 8392 3359 8378
TIME...MOT...LOC 2136Z 223DEG 5KT 3360 8395
Special weather statement, Aug 13, 4:38 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
538 PM EDT THU AUG 13 2015

GAZ080-132215-
TAYLOR GA-
538 PM EDT THU AUG 13 2015

...SIGNIFICANT WEATHER ADVISORY FOR TAYLOR COUNTY UNTIL 615 PM EDT...

AT 537 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES NORTH OF BUTLER...
MOVING SOUTHWEST AT 15 MPH.

  HAZARD...WINDS UP TO 40 MPH...FREQUENT LIGHTNING AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
           NOT BE USED UNLESS IN AN EMERGENCY. LOCALIZED FLOODING IN
           LOW LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY.
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
           LOSS OF CONTROL DUE TO HYDROPLANING. WHEN WATER COVERS
           THE ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
BUTLER...HOWARD...FICKLING MILL AND WESLEY CHURCH.

LAT...LON 3261 8440 3274 8424 3272 8424 3272 8422
      3270 8421 3270 8420 3268 8420 3268 8415
      3267 8413 3246 8424
TIME...MOT...LOC 2137Z 039DEG 13KT 3267 8422

The radar

The Atlanta radar (KFFC), 82 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Taylor

When
August 13, 4:53 PM EST to 5:08 PM EST
Where
Taylor County, 1.15 mi SE of Five Pts to 2.68 mi SE of Five Pts
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
32.670, -84.254

The Taylor County 911 Center reported trees and power lines blown down across Highway 208 near Lake Mary and near the intersection of Montfort Road and U.S Highway 19.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2015Every state in 2015This day in weather historyWarnings in Georgia, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598821.